Alert archive / Florida / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 289, NWS Jacksonville, FL

August 29, 2000Baker County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 29, 2000, 5:04 AM EDT for Baker County, Florida. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 29, 2000, 5:04 AM EDT (09:04 UTC)
Expired
Aug 29, 2000, 5:45 AM EDT
In force
41 min
Issued by
NWS Jacksonville, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Baker County, FL

The radar

The Jacksonville radar (KJAX), 46 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 5:15 AM EDTThunderstorm WindMacclenny, FLLarge trees and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 9.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2000-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2000-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1755 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 290905
SVRJAX
FLC003-290945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
504 AM EDT TUE AUG 29 2000

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BAKER COUNTY IN NORTHEAST FLORIDA

* UNTIL 545 AM EDT

* AT 504 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 4 MILES NORTH OF
  MACCLENNY...OR ABOUT 20 MILES NORTH OF RAIFORD...MOVING SOUTH AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLEN ST. MARY AND MACCLENNY BY 510 AM EDT...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSONVILLE. OR YOU
CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY
AT 904-741-4370 TO REPORT SEVERE WEATHER.

LAT...LON 3031 8205 3036 8206 3037 8218 3044 8218
          3040 8227 3015 8228 3014 8205

$$

WELSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:45 AM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 29, 3:45 AM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
345 AM EDT TUE AUG 29 2000

CURRENTLY...WATER VAPOR IMAGERY SHOWING UPPER LOW ALONG THE NORTH CAROLINA
COAST MOVING SOUTH WITH A STRONG AREA OF PVA ROTATING AROUND IT
THROUGH OUR CWA. THIS HAS TRIGGERED A ROUND OF SCATTERED THUNDERSTORMS
WHICH HAS CONTINUED THROUGH MUCH OF THE NIGHT IN EXTREME SOUTH
GEORGIA AND NORTH FLORIDA. HAVE ISSUED SEVERAL SVR WARNINGS BUT NO
REPORTS OF SEVERE WX AS OF YET. THE MESO-ETA FROM LAST NIGHT APPEARS
TO HAVE NAILED THIS NOCTURNAL EVENT.

SHORT TERM...EXPECT CURRENT STORMS TO CONTINUE TO PROPAGATE SOUTH
AFFECTING OUR SOUTHERN CWA THROUGH THE EARLY MORNING HOURS. THE
STORMS IN OUR NORTHERN CWA WILL GRADUALLY COME TO AN END.

FORECAST...AVN CONTINUES TO SPIN UP AN INTENSE LOW OFF THE EAST
CENTRAL FLORIDA COAST AND MOVE IT NORTH...THEN NORTHWEST TOWARDS THE
SOUTH CAROLINA COAST. THE ETA HAS A MUCH WEAKER AND BROADER FEATURE.
IT DOES APPEAR THAT THE AVN MAY BE ON THE RIGHT TRACK IN DEVELOPING
A CIRCULATION...BUT IS DEEPENING IT TOO FAST. WILL THEREFORE HOLD
BACK ON INCREASING THE WINDS TO SCA LEVELS...BUT INCREASE THEM TO NO
HIGHER THEN 15 TO 20 KNOTS AND MAINLY FROM 20 TO 60 MILES OUT. ALSO
WITH UPPER LOW MOVING TO THE SOUTH...WILL HAVE A CONTINUTION OF
AREAS OF PVA ROTATING AROUND LOW THROUGH WEDNESDAY. HAVE LEANED
TOWARDS THE WETTER FAN GUIDANCE...ESP AT NIGHT.

THANKS FOR THE COORD KMLB...KCHS.

PRELIM CCF
AMG 90/71/89/70 4334
SSI 87/73/86/73 3354
JAX 90/73/89/73 4454
GNV 90/72/90/72 4454

.JAX...
.FL...NONE.
.GA...NONE.

PUBLIC/MARINE...PETERSON
AVIATION/FIRE WX...WELSH

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 10:31 PM EDTSevere Thunderstorm WarningJAXNassau44 min
Aug 29, 3:05 AM EDTSevere Thunderstorm WarningJAXHamilton55 min
Aug 29, 3:33 AM EDTSevere Thunderstorm WarningJAXNassau57 min
Aug 29, 4:11 AM EDTTornado WarningJAXNassau34 min
Aug 29, 6:09 AM EDTSevere Thunderstorm WarningJAXAlachua36 min
Aug 29, 6:26 AM EDTSevere Thunderstorm WarningJAXPutnam64 min

Nearby

Severe Thunderstorm Warnings in Florida, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.